Alert archive / California / High Surf Advisories in 2013

High Surf Advisory 1, NWS Eureka, CA

February 22, 2013

NWS Eureka, CA issued this high surf advisory at Feb 22, 2013, 3:16 PM PST. It took effect at Feb 23, 2013, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2013, 3:16 PM PST (23:16 UTC)
In effect from
Feb 23, 2013, 4:00 AM PST
Expired
Feb 23, 2013, 4:00 PM PST
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WHUS46 KEKA 222316
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
316 PM PST FRI FEB 22 2013

...DANGEROUS HIGH SURF ALONG THE NORTH COAST ON SATURDAY...

.A COLD FRONT WILL MOVE ONTO THE COAST THIS EVENING WITH BUILDING
NORTHWESTERLY SEAS LATE TONIGHT IN THE WAKE OF THE FRONT.  CHAOTIC
HIGH SURF WILL POSE A THREAT TO BEACHGOERS AS SEAS CONTINUE TO BUILD
THROUGH SATURDAY MORNING. SEAS WILL BEGIN TO SUBSIDE SATURDAY
AFTERNOON AND EVENING BUT REMAIN HAZARDOUS.

CAZ001-230715-
/O.NEW.KEKA.SU.Y.0001.130223T1200Z-130224T0300Z/
REDWOOD COAST-
316 PM PST FRI FEB 22 2013

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY. 

* WAVES AND SURF: NORTHWEST SEAS OF 18 TO 20 FEET AT 15 TO 16
  SECONDS. THESE SEAS WILL GENERATE 20 TO 23 FT BREAKING WAVES
  ALONG NORTHWEST-FACING BEACHES AND BLUFFS OF THE NORTH COAST ON
  SATURDAY.

* TIMING: SURF HEIGHTS WILL INCREASE QUICKLY LATE TONIGHT INTO
  TOMORROW MORNING. CONDITIONS WILL BE ESPECIALLY DANGEROUS
  APPROACHING AND DURING HIGH TIDE...WHICH OCCURS NEAR 10 AM. THE
  SEAS WILL SUBSIDE IN THE AFTERNOON AND EVENING HOURS.

* IMPACTS: LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES OCCASIONALLY TOPPING
  AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN
  BE ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE
  INTO THE COLD OCEAN WATERS. IF YOU WISH TO OBSERVE THE SURF...DO
  SO FROM A SAFE DISTANCE SEVERAL HUNDRED FEET FROM THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/EUREKA
4 follow-up statements
266 
WHUS46 KEKA 230541
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
941 PM PST FRI FEB 22 2013

...DANGEROUS HIGH SURF ALONG THE NORTH COAST ON SATURDAY...

.NORTHWESTERLY SEAS WILL BUILD OVERNIGHT BEHIND A COLD FRONT.
CHAOTIC HIGH SURF WILL POSE A THREAT TO BEACHGOERS AS SEAS
CONTINUE TO BUILD THROUGH SATURDAY MORNING. SEAS WILL BEGIN TO
SUBSIDE SATURDAY AFTERNOON AND EVENING BUT REMAIN HAZARDOUS.

CAZ001-231345-
/O.CON.KEKA.SU.Y.0001.130223T1200Z-130224T0300Z/
REDWOOD COAST-
941 PM PST FRI FEB 22 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM PST
SATURDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM PST
SATURDAY. 

* WAVES AND SURF: NORTHWEST SEAS OF 18 TO 20 FEET AT 15 TO 16 
  SECONDS. THESE SEAS WILL GENERATE 20 TO 23 FT BREAKING WAVES 
  ALONG NORTHWEST-FACING BEACHES AND BLUFFS OF THE NORTH COAST 
  ON SATURDAY. 

* TIMING: SURF HEIGHTS WILL INCREASE QUICKLY LATE TONIGHT INTO 
  TOMORROW MORNING. CONDITIONS WILL BE ESPECIALLY DANGEROUS 
  APPROACHING AND DURING HIGH TIDE...WHICH OCCURS NEAR 10 AM. 
  THE SEAS WILL SUBSIDE IN THE AFTERNOON AND EVENING HOURS. 

* IMPACTS: LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES OCCASIONALLY 
  TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE 
  WAVES CAN BE ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR 
  THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING 
  PEOPLE INTO THE COLD OCEAN WATERS. IF YOU WISH TO OBSERVE THE 
  SURF...DO SO FROM A SAFE DISTANCE SEVERAL HUNDRED FEET FROM 
  THE SURF ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/EUREKA
894 
WHUS46 KEKA 231048
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
248 AM PST SAT FEB 23 2013

...DANGEROUS HIGH SURF TODAY...

BUILDING NORTHWESTERLY SEAS WILL GENERATE HIGH SURF ALONG THE
REDWOOD COAST THIS MORNING AND EARLY AFTERNOON. SEAS WILL BEGIN TO
SUBSIDE LATE THIS AFTERNOON AND EVENING BUT WILL REMAIN HAZARDOUS.

CAZ001-231900-
/O.CON.KEKA.SU.Y.0001.130223T1200Z-130224T0300Z/
REDWOOD COAST-
248 AM PST SAT FEB 23 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING. 

* SURF: BREAKING WAVES OF 20 TO 22 FT ALONG NORTHWEST-FACING
  BEACHES.

* IMPACTS: THESE LARGE BREAKING WAVES WILL LEAD TO INCREASED WAVE
  RUN-UP ON BEACHES WITH WAVES OCCASIONALLY WASHING OVER LARGE
  ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND
  UNPREDICTABLE. CONDITIONS WILL BE ESPECIALLY DANGEROUS
  APPROACHING AND DURING HIGH TIDE...WHICH OCCURS NEAR 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES ARE
CAPABLE OF SWEEPING PEOPLE INTO THE COLD OCEAN WATERS. IF YOU WISH
TO OBSERVE THE SURF...DO SO FROM A SAFE DISTANCE SEVERAL HUNDRED
FEET FROM THE SURF ZONE AND REMEMBER TO NEVER TURN YOUR BACK ON
THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA.

&&

$$


HTTP://WWW.WEATHER.GOV/EUREKA
121 
WHUS46 KEKA 231704
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
904 AM PST SAT FEB 23 2013

...DANGEROUS HIGH SURF TODAY...

NORTHWESTERLY SEAS WILL GENERATE HIGH SURF ALONG THE REDWOOD
COAST THIS MORNING AND EARLY AFTERNOON. SEAS WILL BEGIN TO SUBSIDE
LATE THIS AFTERNOON AND EVENING BUT WILL REMAIN HAZARDOUS THIS EVENING.

CAZ001-240000-
/O.EXT.KEKA.SU.Y.0001.000000T0000Z-130224T0000Z/
REDWOOD COAST-
904 AM PST SAT FEB 23 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* SURF: BREAKING WAVES OF 20 TO 22 FT ALONG NORTHWEST-FACING 
  BEACHES. 

* IMPACTS: THESE LARGE BREAKING WAVES WILL LEAD TO INCREASED 
  WAVE RUN-UP ON BEACHES WITH WAVES OCCASIONALLY WASHING OVER 
  LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND 
  UNPREDICTABLE. CONDITIONS WILL BE ESPECIALLY DANGEROUS 
  APPROACHING AND DURING HIGH TIDE...WHICH OCCURS NEAR 10 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES ARE
CAPABLE OF SWEEPING PEOPLE INTO THE COLD OCEAN WATERS. IF YOU
WISH TO OBSERVE THE SURF...DO SO FROM A SAFE DISTANCE SEVERAL
HUNDRED FEET FROM THE SURF ZONE AND REMEMBER TO NEVER TURN YOUR
BACK ON THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA.

&&

$$


HTTP://WWW.WEATHER.GOV/EUREKA
361 
WHUS46 KEKA 232345
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
345 PM PST SAT FEB 23 2013

CAZ001-240045-
/O.EXP.KEKA.SU.Y.0001.000000T0000Z-130224T0000Z/
REDWOOD COAST-
345 PM PST SAT FEB 23 2013

...HIGH SURF ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE HIGH SURF ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON.

THE SURF PEAKED BETWEEN 20 AND 22 FEET THIS AFTERNOON AND
SHOULD SLOWLY SUBSIDE THROUGH THE EVENING HOURS. EVEN THOUGH THE
ADVISORY HAS EXPIRED AS BREAKING WAVES FALL BELOW THE 22
FOOT ADVISORY LEVEL...DANGEROUS WAVES WILL CONTINUE TO INFLUENCE THE
COAST AND BEACHGOERS SHOULD KEEP A SAFE DISTANCE FROM THE WATER.

$$


HTTP://WWW.WEATHER.GOV/EUREKA

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 4:41 AM PST, 10 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 4:41 AM PST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
441 AM PST FRI FEB 22 2013

.SYNOPSIS...A WEAK COLD FRONT WILL APPROACH FROM
THE NW THIS AFTERNOON AND THEN MOVE ACROSS THE AREA
THIS EVENING. HIGH PRESSURE WILL BUILD ON SATURDAY AND
HOLD THROUGH SUNDAY FOR A RETURN OF DRY AND STABLE WEATHER.

&&

.DISCUSSION...SATELLITEE SHOWED MOSTLY HIGH AND MID LEVEL CIRRUS
CLOUDS OVER THE FORECAST AREA EARLY THIS MORNING. LOWER CLOUDS
WERE LURKING OFFSHORE THE NORTH COAST BUT APPEARED TO BE STAYING
THERE. SATELLITE ALSO SHOWED CLOUDS WITH A WARM FRONT MOVING INTO
WASHINGTON AND FAR NW OREGON. PRECIP WITH THIS WARM FRONT WILL
STAY WELL NORTH OF THE AREA THIS MORNING. THE COLD FRONT AND
UPPER LEVEL TROUGH WILL RAPIDLY MOVE TOWARD THE AREA THIS
AFTERNOON AND THROUGH THE AREA THIS EVENING. MOST PLACES NORTH OF
THE CAPE SHOULD SEE A TENTH OR TWO...WITH UP TO HALF INCH OF RAIN
POSSIBLE IN DEL NORTE COUNTY BY MIDNIGHT. PRECIP CHANCES IN MENDO
AND EASTERN TRINITY LOOK IFFY...BUT A FEW HUNDREDTHS MAY OCCUR.
IT SHOULD DRY OUT AND CLEAR OUT SATURDAY THROUGH SUNDAY AS SURFACE
HIGH PRESSURE BUILDS OVER THE REGION AND THE AIR MASS STABILIZES
AND WARMS. MODELS SHOW MOISTURE AND WEAK INSTABILITY ON SAT FOR
THE POSSIBILITY OF A FEW SHOWERS HOWEVER.

ANOTHER WEAK FRONT WILL MOVE THROUGH ON MON. THIS FRONT DOES NOT
LOOK TO BE A MAJOR RAIN OR SNOW MAKER EITHER. WE SHOULD SEE SOME
RAIN...MAINLY ON MONDAY NORTH OF THE CAPE. AFTER THIS FRONT...A
RIDGE APPEARS TO BUILD FOR DRY WEATHER ON TUE.

GFS AND ECMWF HAVE ANOTHER WEAK SHORTWAVE AROUND MIDWEEK BUT NOT
MUCH IN THE WAY OF PRECIP. BEST CHANCES ONCE AGAIN WILL BE NORTH
OF THE CAPE. DRY WEATHER LOOKS TO RETURN ON THU AND FRI.

&&

.AVIATION....TAF SITES ARE VFR THIS MORNING. CONDITIONS WILL
WORSEN TO MVFR THIS AFTERNOON FOR THE COASTAL AIRSTRIPS AS RAIN
OVERSPREADS THE AREA.

&&

.MARINE...NEARSHORE BUOYS SHOW LIGHT WINDS NORTH OF CAPE MENDOCINO
AND STRONGER NORTH WINDS SOUTH OF THE CAPE THIS MORNING. THERE WERE
NO ASCAT OR WINDSAT PASSES OVER OUR WATERS THIS MORNING. NORTHERLY
WINDS WILL INCREASE THIS EVENING THROUGH SUNDAY AS A DISTURBANCE
PASSES TO OUR NORTH. LEFT THE SCA'S UNCHANGED AS THINGS APPEAR TO BE
ON TRACK IN THE SHORT TERM. A STRONG STORM IN THE GULF OF ALASKA HAS
GENERATED A LARGE SWELL THAT WILL BUILD TONIGHT AND PEAK SATURDAY
MORNING. HOW BIG THE SWELL WILL GET IS A BIT OF A MYSTERY DUE TO THE
LACK OF OFFSHORE BUOYS. THE LOCAL SWAN MODEL HAS IT PEAKING AROUND
16 TO 20 FT AROUND 16 SECONDS EARLY SATURDAY MORNING. THIS IS A
BORDERLINE HAZARDOUS SEAS WARNING FOR THE OUTER WATERS. GIVEN THE
UNCERTAINTY, LEFT THOSE WATCHES UP. IT'S ALSO BORDERLINE FOR A HIGH
SURF. WITH THAT SAME UNCERTAINTY, HELD OFF ON ISSUING A HIGH SURF
ADVISORY. REMNANT SHOWERS MAY KEEP MANY PEOPLE AWAY FROM THE BEACH
DURING THE HIGHEST SURF BUT CONCERN IS ISSUING AN ADVISORY WILL
CAUSE PEOPLE TO GO TO THE BEACH WHILE MAKING THE SURFERS GO WILD.
WILL PASS TO THE NEXT FORECASTER. THE LOCAL SWAN MODEL CONTINUES TO
HAVE PROBLEMS HANDLING THE SHORT PERIOD WIND DRIVEN WAVES AND THE
LONGER PERIOD SWELL THIS WEEKEND. GIVEN THE WIND GENERATED WAVES AND
THE BUILDING SWELL WILL BE FROM ABOUT THE SAME DIRECTION, OPTED TO
KEEP BOTH OF THEM COMBINED AS ONE LARGE WAVE BECAUSE THIS IS WHERE
MOST OF THE WAVE ENERGY WILL BE AND IT WILL BE HARD TO DIFFERENTIATE
THE TWO WAVES OUT ON THE WATERS. 20 FOOT SEAS ARE 20 FOOT SEAS.
CONDITIONS WILL BEGIN TO IMPROVE SUNDAY INTO MONDAY AS THE WINDS AND
SEAS LOWER.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...CA...NONE.

NW CA WATERS...SCA UNTIL 7 AM PST SUNDAY PZZ450-455-470-475.
HAZARDOUS SEAS WATCH LATE TONIGHT THROUGH SAT EVENING PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Feb 22, 4:53 AM PST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
453 AM PST FRI FEB 22 2013

CAZ001-231300-
REDWOOD COAST-
453 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-231300-
MENDOCINO COAST-
453 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-231300-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
453 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:32 PM PSTHazardous Seas WarningEKA25 hr

Nearby

High Surf Advisories in California, 2013Every high surf advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.